Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 20, NWS Grand Rapids, MI

August 25, 20236 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 25, 2023, 3:32 PM EDT for 6 counties in Michigan. It took effect at Aug 26, 2023, 3:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2023, 3:32 PM EDT (19:32 UTC)
In effect from
Aug 26, 2023, 3:00 PM EDT
Expired
Aug 27, 2023, 1:00 AM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WHUS43 KGRR 251932
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
332 PM EDT Fri Aug 25 2023

MIZ037-043-071-260345-
/O.NEW.KGRR.BH.S.0020.230826T1900Z-230827T0500Z/
Mason-Oceana-Van Buren-
332 PM EDT Fri Aug 25 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON
THROUGH LATE SATURDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Van Buren counties.

* WHEN...From Saturday afternoon through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The north sides of piers may see waves
  reaching 4 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
5 follow-up statements
692 
WHUS43 KGRR 260720
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
320 AM EDT Sat Aug 26 2023

MIZ037-043-071-261530-
/O.CON.KGRR.BH.S.0020.230826T1900Z-230827T0500Z/
Mason-Oceana-Van Buren-
320 AM EDT Sat Aug 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 PM EDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Van Buren counties.

* WHEN...From Saturday afternoon through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The north sides of piers may see waves 
  reaching 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
562 
WHUS43 KGRR 261504
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1104 AM EDT Sat Aug 26 2023

MIZ037-043-071-262315-
/O.CON.KGRR.BH.S.0020.230826T1900Z-230827T0500Z/
Mason-Oceana-Van Buren-
1104 AM EDT Sat Aug 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 PM EDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Van Buren counties.

* WHEN...From Saturday afternoon through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The north sides of piers may see waves 
  reaching 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
234 
WHUS43 KGRR 261856
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
256 PM EDT Sat Aug 26 2023

MIZ037-043-071-270300-
/O.CON.KGRR.BH.S.0020.230826T1900Z-230827T0500Z/
Mason-Oceana-Van Buren-
256 PM EDT Sat Aug 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM EDT
SUNDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Van Buren counties.

* WHEN...From Saturday afternoon through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The north sides of piers may see waves
  reaching 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
331 
WHUS43 KGRR 262317
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
717 PM EDT Sat Aug 26 2023

MIZ050-056-064-270500-
/O.EXA.KGRR.BH.S.0020.000000T0000Z-230827T0500Z/
Muskegon-Ottawa-Allegan-
717 PM EDT Sat Aug 26 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 1 AM EDT SUNDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Muskegon, Ottawa and Allegan counties.

* WHEN...From Saturday evening into Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North winds of 15 to 25 mph have built
  waves into the 3 to 5 foot range this evening. Dangerous
  swimming conditions will be present at least through sunset.
  Winds and waves will diminish later this evening and especially
  overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-071-270500-
/O.CON.KGRR.BH.S.0020.000000T0000Z-230827T0500Z/
Mason-Oceana-Van Buren-
717 PM EDT Sat Aug 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM EDT
SUNDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Van Buren counties.

* WHEN...From Saturday evening into Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North winds of 15 to 25 mph have built
  waves into the 3 to 5 foot range this evening. Dangerous
  swimming conditions will be present at least through sunset.
  Winds and waves will diminish later this evening and especially
  overnight.
  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
928 
WHUS43 KGRR 270242
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1042 PM EDT Sat Aug 26 2023

MIZ037-043-050-056-064-071-270500-
/O.CON.KGRR.BH.S.0020.000000T0000Z-230827T0500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1042 PM EDT Sat Aug 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM EDT
SUNDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 1 AM EDT Sunday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Waves remain in the 3 to 5 foot range late
  this evening, but winds and waves are expected to subside
  overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 25, 1:33 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 25, 1:33 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
133 PM EDT Fri Aug 25 2023

LATEST UPDATE...
Aviation

.UPDATE...
Issued at 1132 AM EDT Fri Aug 25 2023

We add drizzle to the forecast today. Low level convergence has
increased resulting in more widespread low clouds and even some
drizzle. Today will also feature more clouds and max temperatures
a few degrees lower than what we currently have in the forecast.
The update will reflect these changes.

&&

.SHORT TERM...(Today through Saturday)
Issued at 337 AM EDT Fri Aug 25 2023

The main focus in the short term is low cloud trends and light
precipitation potential as moist low level north/northeast flow
prevails. Guidance and low level RH progs are indicating that
stratus and occasional drizzle may tend to dominate both today and
Saturday-- until the sfc high builds in late in the weekend.

While the most widespread cloudiness and lowest ceilings will
favor the overnight and morning hours, considerable clouds could
linger into the afternoon hours as well both days. Diurnal effects
should promote at least some breaks and areas of sunshine by late
in the day into the evening hours.

Not as warm today with highs around 80 but still on the humid
side as dew points remain elevated near 70. Some improvement on
Saturday as high temps and dew points lower 5 degrees or so.

.LONG TERM...(Saturday night through Thursday)
Issued at 337 AM EDT Fri Aug 25 2023

-- Unsettled with rain Monday night/Tuesday --

Forecast pattern has remained consistent through several model
forecast cycles now. The western Great Lakes can expect a digging
and sharpening upper trough that will bring the best rain chances
during the day Tuesday centered over the northeast forecast area.
There is growing ECMWF ensemble membership (greater than 80 percent)
advertising rainfall during this time. This is substantially greater
implied probability than the chance PoPs we currently have. QPF
amounts also have crept upwards towards one to two tenths of an
inch. To be sure, this is not an impactful looking event, but one
that seems increasingly dialed in with respect to expectations.

At least some light lake effect rain into Tuesday night looks
favorable given cyclonic flow, cold air advection, and optimal flow
trajectories oriented with the long axis of Lake Michigan. This
would affect only our far southwestern forecast area for the most
part.

-- Growing confidence for a dry second half of the work week --

We continue to see a good signal for dry conditions from Wednesday
through Friday thanks to a prolonged period of confluent
northwesterly flow aloft and associated surface pressure ridging. A
gradual transition to fast zonal aloft will reduce predictability
for precipitation just in time for the start of next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 130 PM EDT Fri Aug 25 2023

The abundant low level moisture is forecast to mix out somewhat
this afternoon allowing conditions to go to VFR. However later
tonight as the low levels cool off and humidity levels increase,
we could see a return of low clouds and some fog. As temperatures
start to climb Saturday morning, the ceilings and visibilities
will climb once again diminishing any IFR or lower conditions
around.

&&

.MARINE...
Issued at 337 AM EDT Fri Aug 25 2023

Areas of fog possible on Lake Michigan this morning, but some
improvement in visibilities expected this afternoon due to
increasing north winds of 10 to 15 kts. We may need a small craft
advisory and beach hazards statement for Saturday due to further
increase in northerly winds to 15-25 kts, related to advancing
sfc high scenario.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...MJS
SHORT TERM...Meade
LONG TERM...TJT
AVIATION...MJS
MARINE...Meade
Hazardous weather outlook, Aug 25, 4:07 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
407 AM EDT Fri Aug 25 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
407 AM EDT Fri Aug 25 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-260815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
407 AM EDT Fri Aug 25 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of dense fog may impact Lake Michigan at times today and
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winds and waves may become hazardous to boaters and beachgoers on
Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 25, 12:48 PM EDT, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1248 PM EDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Lightning        Holt                    42.64N 84.53W
08/24/2023                   Ingham             MI   Emergency Mngr

            County Emergency Management reports a house
            caught fire after being struck by lightning.
            Time estimated via radar.

0803 PM     Tstm Wnd Dmg     Sand Lake               43.29N 85.52W
08/24/2023                   Kent               MI   Public

            Multiple large branches down. Time estimated
            via radar.

0817 PM     Tstm Wnd Dmg     3 SSE Comstock Park     43.01N 85.66W
08/24/2023                   Kent               MI   Broadcast Media

            Multiple large trees down. Time estimated
            via radar.

0820 PM     Tstm Wnd Dmg     2 W Belmont             43.07N 85.65W
08/24/2023                   Kent               MI   Broadcast Media

            Roof off of well built home. Camper flipped.
            Numerous homes with window and siding damage
            in Scotview Dr. Neighborhood. Possible
            Tornado. Time estimated via radar.

0834 PM     Tstm Wnd Dmg     Lowell                  42.93N 85.35W
08/24/2023                   Kent               MI   Public

            Multiple trees down on Arrowhead Gold
            Course. Time estimated via radar.

0834 PM     Tstm Wnd Dmg     2 WNW Lowell            42.94N 85.37W
08/24/2023                   Kent               MI   Public

            Numerous trees down across Foreman St. Time
            estimated via radar.

0835 PM     Tstm Wnd Dmg     5 SSE Grattan           43.01N 85.35W
08/24/2023                   Kent               MI   Public

            Multiple large trees down.

0845 PM     Tstm Wnd Dmg     3 NE Clarksville        42.87N 85.20W
08/24/2023                   Ionia              MI   NWS Employee

            Over 30 pine trees down at Morrison Lake
            Golf Course. Time estimated via radar.

0850 PM     Tstm Wnd Dmg     2 SSE Portland          42.84N 84.89W
08/24/2023                   Ionia              MI   Public

            Multiple trees damaged between Peake Rd. and
            Butler Rd. Time estimated via radar.

0910 PM     Tstm Wnd Dmg     Grand Ledge             42.75N 84.75W
08/24/2023                   Eaton              MI   Local Official

            City of Grand Ledge reports numerous wires
            and trees down across the city. Time
            estimated via radar.

0910 PM     Tstm Wnd Dmg     Saint Johns             43.00N 84.56W
08/24/2023                   Clinton            MI   Public

            Numerous trees and limbs down in Saint
            Johns. Time estimated via radar.

0910 PM     Tstm Wnd Dmg     3 SE Grand Ledge        42.73N 84.70W
08/24/2023                   Eaton              MI   NWS Employee

            Large tree down across Nixon Rd. Numerous
            wires and large branches down. Time
            estimated via radar.

0911 PM     Tstm Wnd Dmg     1 WSW Wacousta          42.82N 84.72W
08/24/2023                   Clinton            MI   Public

            Multiple trees and limbs down.

0912 PM     Tstm Wnd Dmg     Potterville             42.63N 84.75W
08/24/2023                   Eaton              MI   Public

            Trees and limbs down across Potterville.
            Time estimated via radar.

0915 PM     Tstm Wnd Dmg     1 NNW Waverly           42.75N 84.63W
08/24/2023                   Eaton              MI   Public

            Multiple 4 inch diameter healthy branches
            down. Time estimated via radar.

0915 PM     Tstm Wnd Dmg     1 W Lansing             42.71N 84.58W
08/24/2023                   Ingham             MI   Public

            Multiple large branches down in Colonial
            Village neighborhood. Time estimated via
            radar.

0915 PM     Tstm Wnd Dmg     1 NW Dimondale          42.66N 84.66W
08/24/2023                   Eaton              MI   Public

            Multiple trees uprooted onto homes in the
            Windsor Estates Mobile Home Park.

0922 PM     Tstm Wnd Dmg     Okemos                  42.71N 84.41W
08/24/2023                   Ingham             MI   Public

            Multiple large trees down in Okemos. Time
            estimated via radar.

0928 PM     Tstm Wnd Dmg     Aurelius                42.53N 84.52W
08/24/2023                   Ingham             MI   Public

            Several large trees down damaging a chicken
            coop. Time estimated via radar.

0935 PM     Tstm Wnd Dmg     Leslie                  42.45N 84.43W
08/24/2023                   Ingham             MI   Public

            Multiple trees and limbs down across Leslie.
            Time estimated via radar.

0940 PM     Tstm Wnd Dmg     3 NW Marengo            42.30N 84.89W
08/24/2023                   Calhoun            MI   Fire Dept/Rescue

            Marengo Twp. Fire reports multiple large
            trees down. Time estimated via radar.

&&

Thomas
Local storm report, Aug 25, 1:46 PM EDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
146 PM EDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tornado          4 WNW Comstock Park     43.06N 85.74W
08/24/2023                   Kent               MI   NWS Storm Survey

            Path Length 8.7 miles. Path Width 100 yards.
            Maximum Estimated windspeed 110 mph.

&&

EO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:07 PM EDTSevere Thunderstorm WarningGRRKent, Ottawa53 min
Aug 24, 8:22 PM EDTTornado WarningGRRKent23 min
Aug 24, 8:38 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm36 min
Aug 24, 8:51 PM EDTSevere Thunderstorm WarningGRRIngham54 min
Aug 24, 8:52 PM EDTSevere Thunderstorm WarningGRRBarry, Eaton38 min
Aug 24, 9:01 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRClinton28 min
Aug 24, 9:25 PM EDTSevere Thunderstorm Warning Destructive damage threatGRRIngham50 min
Aug 24, 9:33 PM EDTSevere Thunderstorm Warning Destructive damage threatGRRJackson57 min
Aug 24, 9:34 PM EDTTornado WarningGRRIngham11 min
Aug 24, 9:50 PM EDTAreal Flood AdvisoryGRRIngham3 hr
Aug 25, 3:31 PM EDTSmall Craft AdvisoryGRR33 hr

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.